Kola was found in his bathroom lying still with a bottle of his prescription drugs still in his hands. Francis checked for pulses in his neck and his hands, but could not feel any. He called Kola’s name out loud, shook his body and pulled him out of the bathroom, but no response. He immediately called the emergency line. Ten minutes after the paramedic team arrived, Kola was certified dead. He had died from overdosing on a cocktail of some of his prescription pain drugs.
Opioids are one of the most common culprits in cases of drug overdose. Opioids, also called narcotics, are a group of drugs, which include prescription pain killers such as oxycodone, morphine, fentanyl, hydrocodone, and the illegal drug heroin. The prescription pain killers are not available unless prescribed by a medical professional as they come with serious complications if the doses are not monitored or controlled.
What are Opioids Used for?
Opioids are not your regular pain killers. Your doctor may prescribe these drugs in the following situations:
- Pain relief after a major surgery
- Painful conditions, including cancer and nerve damage
- Chronic pain syndromes
- Pain control before bedside procedures such as relocating a dislocated joint or a fractured bone
- When regular over-the-counter prescriptions are not sufficient in pain control
The problem with this class of drugs is that they could cause dependence if taken for a long time, such that one may need to take higher doses to experience a similar level of pain control. And when one becomes dependent on these drugs, it increases the risk of addiction and overdose.
Side Effects of Opioids
One major reason why these drugs are closely monitored and only administered when prescribed by a trained medical professional is because of the spectrum of side effects they cause. Some of these side effects include:
- Feeling sick and vomiting
- Respiratory depression or feeling breathless
- Confusion and hallucinations
- Slurred speech
- Feeling “high” or relaxed
These side effects are often heightened when opioids are taken at excessive doses, thereby increasing the risk of death.
Opioid overdose is dangerous because it aggravates these side effects, including depressing breathing and consciousness, which could lead to death. The risk of opioid overdose increases in the following situations:
- Taking high doses of opioids or obtaining them without prescriptions
- Taking opioids with other opioids, especially at high doses
- Mixing opioids with other medicines that could worsen its effects, including alcohol and diazepam
- Accidental consumption of opioids, which usually happens with children
- Some medical conditions, such as kidney disease and liver failure reduce the body’s excretion of the drug and increases risk of overdosing even on a small dose
- Addiction to opioids: When you are addicted to opioid, you are at risk of using larger doses
Signs of opioid overdose include:
- Loss of consciousness, confusion, or reduced responsiveness
- Depressed breathing
- Severe fatigue and sleepiness
If you think someone is having an opioid overdose, call your local emergency line immediately for help. Stay with the person until emergency care arrives
To prevent opioid overdose, take your medicines as prescribed and avoid mixing with other medicines without consulting your healthcare provider. Also, store medicines safely away from children or pets.